tremor and light seizures - question from the new one here

Discussion in 'Welcome to the Group - Post an Introduction Here' started by SvT, Jan 16, 2015.

  1. SvT

    SvT New Member

    Joined:
    Jan 3, 2015
    Hello!

    I am new here and know know little about diabetes so would greatly appreciate any advise on our situation.

    My 16-years cat Kir (has CKD and cholangiohepatite so takes prednisolone) got week hind legs having BG 16 mmol/L and was put on Levemir 12 days ago. We started B12 ( 3 mg a day) as well. I tried to follow SLGS method which i found here on your site (thanks a lot! ). So it was:

    0,5 unit for 3days
    0.25 for 3days
    0.5 for 3days
    0,75 for 3 days

    The last test :
    PS 15,5
    +4 3
    , +8 10,6
    +12 14,2

    We had some improvements in numbers (sometimes nadirs was about 4-8) but Kir's neuropathy is going worse progressively! Two days ago he got something like light seizures - periodical uncounczeuse movements of facial muscles and all legs and constant tremor of whole body (it is not visible but I can feel it when put my hand on his body). Now limping is absolutely terrible - he just drags his hind legs. No ketones in urine.

    Please, help to understand what next:

    should we increase dose?

    should we start anything else besides B12 for treating neuropathy?

    Thanks in advance for any replay!

    Svetlana
    --
    Светлана Проценко
     
  2. BJM

    BJM Well-Known Member

    Joined:
    Oct 6, 2010
    Welcome to FDMB.
    It may not be neuropathy. Electrolyte imbalances, such as low potassium levels, may happen in diabetics and in cats with CKD/CRF. I would suggest a vet visit to rule these out, as these can have significant health consequences.
    As the others note below, it could be hypoglycemia, too - glucose which is too low.
     
    Last edited: Jan 18, 2015
  3. Elizabeth and Bertie

    Elizabeth and Bertie Well-Known Member

    Joined:
    Sep 6, 2010
    Hello Svetlana and sweet Kir, and welcome to FDMB.

    Well done for learning to test Kir's blood glucose at home!

    The symptoms you describe might have been caused by hypoglycemia (blood glucose that is too low).
    Did you check Kir's blood glucose when he was having those symptoms?

    And regarding the test results you gave, have I understood you correctly that Kir's blood glucose dropped from 15.5 to 3 in 4 hours?
    If so, that is a pretty steep drop. And he may well have dropped lower between +4 and +8. If he did drop much lower then he certainly would have been at risk of hypoglycemia.

    Do you know when Kir reaches the lowest number of his insulin cycle?

    At this point, with the information we have, I would say definitely don't increase the insulin. In fact, a dose reduction may well be needed.

    Can you confirm that I've understood your blood test results correctly? (And I'm so sorry if I haven't!)
    PS.~ 15.5
    +4 ~ 3
    +8 ~ 10.6
    +12 ~ 14.2


    Best wishes,

    Eliz
     
  4. Larry and Kitties

    Larry and Kitties Well-Known Member

    Joined:
    Dec 28, 2009
    With a +4 of 3 (USA 54) I would not increase does but decrease a little. The BG may have even been lower at +6.
     
  5. phlika29

    phlika29 Well-Known Member

    Joined:
    Sep 14, 2014
    In addition to what the others have said in regards the low blood glucose I would ask the vet to test potassium levels, etc. My cat remi got weaker after starting insulin and after his numbers got better. It turned out his potassium level was low and so I started supplementation and he gradually got stronger the the twitching lessened.

    I would also agree with the other members those blood glucose tests show quite a drop. If my cat got to 3.2 I would start to try to bring up her level with food and honey. You do not want to allow your cat to drop below 2.8. Do you know what to do if your cat blood glucose goes low? Have you got a hypo kit ready with honey/karo/high carb wet food?

    You should print out and follow this advice:
    http://www.felinediabetes.com/FDMB/threads/how-to-treat-hypos-they-can-kill-print-this-out.15887/

    If you are concerned about any tests you get or want advice about dosing you may want to start a new thread on the main health forum and put urgent in the title. More people view that forum
     
  6. Critter Mom

    Critter Mom Well-Known Member

    Joined:
    Jun 16, 2014
    Hello Svetlana and welcome.

    Please can you let us know ASAP what type of meter you are using to measure Kir's blood glucose. Is it a human meter or one of the special meters for pets? When you're posting here, it helps people reading your posts to understand the numbers better when they know what type of meter is being used.

    Always, if you get a low number, please test very frequently - at least every 30 minutes - even after you have given food, until you know that Kir's BG numbers are back in the safe range and not dropping back.


    The hypo guide has more advice.

    I hope that Kir feels better soon. :)
     

Share This Page